Alert archive / Pennsylvania / Snow Advisories in 2008

Snow Advisory 2, NWS State College, PA

February 20, 2008Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this snow advisory at Feb 20, 2008, 2:25 AM EST for Cambria County, Somerset County, Pennsylvania. It took effect at Feb 20, 2008, 8:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2008, 2:25 AM EST (07:25 UTC)
In effect from
Feb 20, 2008, 8:00 AM EST
Expired
Feb 20, 2008, 6:00 PM EST
In force
10 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KCTP 200725
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 AM EST WED FEB 20 2008


PAZ024-033-201530-
/O.NEW.KCTP.SN.Y.0002.080220T1300Z-080220T2300Z/
CAMBRIA-SOMERSET-
225 AM EST WED FEB 20 2008

...SNOW ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON. 

VERY LIGHT SNOW THIS MORNING WILL GRADUALLY BECOME HEAVIER THROUGH
THE LATE MORNING. THE SNOW MAY BE HEAVY AT TIMES THIS AFTERNOON.
EXPECT ACCUMULATIONS TO TOTAL A FLUFFY 2 TO 3 INCHES...WITH THE
HIGHEST AMOUNTS ON THE WEST-FACING SLOPES AND ON THE HILL TOPS.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

DANGELO
1 follow-up statement
000 
WWUS41 KCTP 201921
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
221 PM EST WED FEB 20 2008

PAZ024-033-202300-
/O.CON.KCTP.SN.Y.0002.000000T0000Z-080220T2300Z/
CAMBRIA-SOMERSET-
221 PM EST WED FEB 20 2008

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

LIGHT SNOW WILL CONTINUE THROUGH THIS EVENING. EXPECT ACCUMULATIONS
TO AMOUNT TO A FLUFFY 2 TO 3 INCHES... WITH THE HIGHEST AMOUNTS ON
THE WEST- FACING SLOPES AND ON THE HILL TOPS.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this snow advisory went out at Feb 20, 1:37 AM EST, 48 minutes earlier.

Area forecast discussion, Feb 20, 1:37 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
137 AM EST WED FEB 20 2008

.SYNOPSIS...
UPPER TROF WILL SLIDE ACROSS THE GREAT LAKES TODAY. A WEAK AREA
OF LOW PRESSURE WILL THEN MOVE IN FROM THE OHIO VALLEY WEDNESDAY
AND PASS JUST TO THE SOUTH OF THE REGION WEDNESDAY
EVENING...SPREADING LIGHT SNOW ACROSS AT LEAST THE SOUTHERN HALF
OF THE COMMONWEALTH. VERY COLD HIGH PRESSURE SETTLES IN FOR
THURS...THEN MORE SNOW OR WINTRY PRECIP IS POSSIBLE THURSDAY NIGHT
INTO FRIDAY NIGHT. HIGH PRESSURE SHOULD THEN RETURN FOR THE
WEEKEND WITH FAIR WEATHER.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
STEEP LOW LEVEL LAPSE RATES...WEAK TROFFING ALOFT AND JUST ENOUGH
LATE WINTER SUN CONTINUE TO CONSPIRE TO TRIGGER SCATTERED SNOW
SHOWERS AND FLURRIES. AN OCCASIONAL HEAVIER SNOW SHOWER MAY COAT
THE GROUND THROUGH LATE DAY BEFORE WE SEE THE LOSS OF SUNSHINE
AID IN STABILIZING THINGS AND BRINGING ABOUT A DIMINISHING OF THE
SHOWER ACTIVITY.

LOWS WILL DROP BACK TO THE SINGLE DIGITS UP NORTH TO AROUND 20 IN
THE SOUTH AS SKIES SCATTER OUT IN MOST AREAS. THIS WILL BE JUST
SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
NEXT LITTLE WEATHER MAKER WILL COME TO US COURTESY OF A NORTHERN
STREAM SHORTWAVE THAT WILL TAP A SMALL CHUNK OF MOISTURE MOVING
OUT OF THE LOWER PLAINS...THAT IS DESTINED TO SQUIRT QUICKLY EAST
IN THE FORM OF A WEAK SFC LOW THAT GETS CAUGHT UP IN VERY FAST
WESTERLY FLOW ALOFT...SCOOTING IT OFF TO OUR SOUTH AND OFF THE
EAST COAST BY WED EVE.

NAM/GFS DIFFER SLIGHTLY IN THE AMOUNT OF PRECIP THAT WANTS TO
SQUEEZE OUT OF THIS CLIPPER TYPE SYSTEM. NAM TAKES ITS SFC LOW AND
UPPER JET STREAK JUST A LITTLE FURTHER NORTH THAN DOES THE GFS
RESULTING IN A GENERAL 1-3 SNOWFALL MAINLY SOUTH OF I-80. THE GFS
SOLUTION WOULD KEEP THE SAME MINOR ACCUMS MORE CLUSTERED NEAR THE
MASON-DIXON LINE. WHATEVER FALLS IT SHUD BE LIGHT AND FLUFFY.
BUFKIT SHOWS BEST OMEGAS AND SNOW GROWTH HEIGHT COINCIDING FOR
SEVERAL HOURS AROUND AND JUST AFTER MID DAY...SUGGESTING WE COULD
SEE SNOW-WATER RATIOS AS HIGH AS 20-25 TO 1. WITH THE PLUMES
SHOWING AN AVERAGE OF AROUND .10-.20 PRECIP OVER ABOUT THE SOUTHERN
HALF OF THE FCST AREA...THE 1 TO 2 INCHES OF SNOW IN THE FCST
LOOKS REASONABLE. A FEW SPOTS COULD NUDGE 3 INCHES...BUT WILL
AVOID MENTIONING FOR NOW TO AVOID AN ADVISORY FOR WHAT SHUD BE A
RATHER UNREMARKABLE LATE WINTER EVENT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
LARGE UPPER TROF OVER THE EASTERN U.S. IS FORECAST TO LIFT
OUT/BREAK DOWN WITH THE FLOW TRANSITIONING INTO A MORE ZONAL
PATTERN BY THE WEEKEND. THE FAST ZONAL FLOW WILL PROVIDE SEVERAL
OPPORTUNITIES FOR SHORTWAVE ENERGY TO OVERRUN RELATIVELY COLD AIR
THAT WILL BE IN PLACE OVER THE REGION MOST OF THE TIME.

A LARGE AREA OF HIGH PRESSURE...WITH ITS ORIGIN IN NCENT CANADA...WILL
BECOME CENTERED OVER THE REGION THURSDAY BEHIND THE WEDNESDAY/S CLIPPER
SYSTEM. OVERALL EVOLUTION OF THE LONG TERM PERIOD CONTINUES TO BE
VERY CONSISTENT WITH A POTENTIAL SNOW EVENT FOR FRIDAY INTO
SAT... THEN DRY AN COLD SUNDAY INTO MONDAY. NEW DAY 7 FORECAST FOR
NEXT TUESDAY FEATURES THE NEXT POTENTIAL WINTER EVENT.

ON FRIDAY...AN INVERTED TROF WILL SET UP OVER THE REGION AND
A SUBSEQUENT WEAK SFC WAVE WILL MOVE SOUTH OF THE REGION DURING
THROUGH LATE FRIDAY. SNOW SHOULD BEGIN IN THE WEST THUR NIGHT AND
THEN OVERSPREAD MUCH OF THE FORECAST AREA BY MID DAY FRIDAY. TEMPERATURE
PROFILES INITIALLY SUGGEST MAINLY A SNOW EVENT...HOWEVER LATEST
MREF PLUMES SUGGEST MIXING IN OF SOME ICE AS FAR N AS STATE
COLLEGE. WILL DEFER TO THE STRENGTH AND PSN OF THE ARCTIC HIGH AT
THIS TIME AND KEEP PTYPE SNOW.

A SECOND AREA OF HIGH PRESSURE BUILDS IN LATE SATURDAY BRINGING
DRY AND COLD WEATHER FOR SUNDAY AND MONDAY. THE NEXT WAVE AND
POTENTIAL WINTER EVENT APPROACHES TUESDAY WITH A BETTER CHANCE FOR
A MIXED EVENT AS THE SYSTEM LOOKS TO WIND UP TO OUR WEST. GFSMOS
AND HPC POPS ARE QUITE HIGH FOR AN EVENT AT THIS TIME RANGE...SO
INCLUDED 40 POPS FOR NEXT TUE.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
MEAGER FORCING ALOFT ASSOC WITH UPR LVL DIST NR LAKE ERIE COMBINED
WITH WEAK WARM ADVECTION AND OROGRAPHIC EFFECTS HAS PROMPTED AN
AREA OF LIGHT SNOW TO BREAK OUT ACROSS THE LAUREL HIGHLANDS
/JST/...AND TO A LESSER EXTENT BFD. XPECT VIS IN THE 1-3SM RANGE
AT JST WITH 3-P6SM VIS FLUCTUATIONS AT BFD IN -SN. LGT WLY WNDS
ALL TERMINALS. BFD/JST WILL BE MVFR OR WORSE OVRNGT.

ELSEWHERE...OCNL MVFR CIGS PSBL AT AOO/UNV BUT THINK LOW END VFR
WILL HOLD OVERNIGHT. LITTLE TO NO CLOUD COVER WILL KEEP MDT/IPT
VFR. CLIPPER LOW WILL SLIDE EWD FM THE OH VLY AND TRACK SOUTH OF
PA TDY BEFORE MOVG OFF THE MID ATLC COAST BY TONIGHT. LOOK FOR
MVFR/IFR CONDS TO DEVELOP FROM MID MORNING THRU THE AFTN HOURS AS
BROAD AREA OF -SN OVERSPREADS THE S/CENTRAL AIRFIELDS. -SN COULD
CONT INTO THE EVE HOURS ESP ACROSS THE SERN TERMINALS. HIGH PRES
BUILDS IN FOR THUR WITH VFR FLYING XPECTED.

LOW PRES FCST TO DEVELOP OVR THE TN VLY WILL BRING REDUCED FLYING
CONDITIONS ON FRI AS -SN OVERSPREADS THE REGION FM THE S/W. HIGH
PRES TO PROVIDE FAIR CONDS FOR THE WEEKEND.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LACORTE
NEAR TERM...DANGELO/LACORTE
SHORT TERM...DANGELO/LACORTE
LONG TERM...DANGELO/GARTNER
AVIATION...RXR/STEINBUGL
Hazardous weather outlook, Feb 19, 2:42 AM EST, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 AM EST TUE FEB 19 2008

PAZ004>006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-200745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
242 AM EST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-033-200745-
CAMBRIA-SOMERSET-
242 AM EST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE OF INCHES OF SNOW IS LIKELY ON WEDNESDAY...IF
ACCUMULATIONS ARE EXPECTED TO BECOME HEAVIER...A SNOW ADVISORY MAY
BE NECESSARY. MORE SNOW IS POSSIBLE THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

Nearby

Snow Advisories in Pennsylvania, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.